Montana, 2012

High Wind in Montana, December 2 to 3, 2012

December 2 to 3, 2012 · NWS GGW · 1 event in 1 county or zone

With strong low pressure to the northeast and high pressure to the southwest, a tight pressure gradient set up across central Montana, which favored the development of strong and gusty surface winds across portions of central Montana.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

With strong low pressure to the northeast and high pressure to the southwest, a tight pressure gradient set up across central Montana, which favored the development of strong and gusty surface winds across portions of central Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 2, 9:35 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Dec 2, 9:35 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
935 PM MST SUN DEC 2 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
THE MAIN CHANGE TO THE SHORT TERM UPDATE WAS TO INCREASE POPS
ACROSS THE CENTRAL AND EASTERN COUNTIES OF OUR CWA TO BETTER
REFLECT CURRENT OBSERVATIONS. CURRENT THINKING IS THAT COLD AIR
WILL LAG BEHIND THE PRECIPITATION AND SO PRECIPITATION TYPE WILL
CONTINUE TO BE PREDOMINANTLY RAIN. RAIN WILL EXIT FROM WEST TO EAST
BETWEEN 06-09Z. SKY CONDITIONS WILL ALSO BEGIN TO IMPROVE FROM
WEST TO EAST THROUGH THE OVERNIGHT HOURS AS CLOUDINESS LIFTS OUT
OF THE FORECAST AREA. THE HIGH WIND WARNING IN PLACE FOR SOUTHWEST
PHILLIPS COUNTY HAS BEEN KEPT IN PLACE FOR NOW...ALTHOUGH
OBSERVATIONS SHOW THAT THERE HAVE NOT BEEN MANY WIND GUSTS ABOVE
35KT. THE 00Z NAM ALSO HAS WINDS OF ONLY 50-55KT AT 850MB ACROSS
THAT AREA THROUGH EARLY TOMORROW AND IT IS UNLIKELY THAT THESE
WILL MIX DOWN. WILL TAKE ANOTHER LOOK AT THE REST OF THE 00Z
GUIDANCE THIS EVENING BUT THE HIGH WIND WARNING WILL LIKELY NEED
TO BE DROPPED LATER TONIGHT AS IT IS BECOMING INCREASINGLY MORE
LIKELY THAT WIND GUSTS ARE GOING TO CONTINUE TO FALL SHY OF
WARNING CRITERIA. MALIAWCO

PREVIOUS SHORT TERM DISCUSSION...A LARGE UPPER LOW OF THE BRITISH COLUMBIA
COASTLINE CONTINUES TO ROTATE AND SEND LARGE VOLUMES OF PACIFIC
MOISTURE ACROSS THE GREAT BASIN AND THE NORTHERN ROCKIES. A
SHORTWAVE HAS EJECTED OUT OF THE UPPER LOW/TROUGH AND IS CURRENTLY
MOVING ACROSS THE NORTHERN ROCKIES. PACIFIC MOISTURE IS BEING
SPREAD AHEAD OF THIS SHORTWAVE INTO CENTRAL MONTANA WHERE THE RAIN
CURRENTLY FALLING. WE HAVE ALSO SEEN LIGHT RAIN ACROSS PARTS OF
EASTERN MONTANA THIS AFTERNOON.

AS THE SHORTWAVE PUSHES A COLD FRONT ACROSS THE STATE THE AREA OF
PRECIPITATION IN CENTRAL MONTANA WILL SHIFT EAST ALONG WITH THE
COLD FRONT. THE WINDS WILL PICK UP BEHIND THIS COLD FRONT LATE
THIS EVENING INTO MONDAY AFTERNOON AND THE WINDS WILL BE
PARTICULAR STRONG ACROSS SW PHILLIPS COUNTY...THE LITTLE ROCKIES
AND STATE HIGHWAY 191. STRONG WINDS WILL BEGIN BEFORE MIDNIGHT AND
REMAIN HIGH THOUGH MONDAY MORNING BEFORE STARTING TO DROP OFF
MONDAY AFTERNOON. WIND SPEEDS OF 30 TO 40 MPH SUSTAINED WITH WIND
GUSTS OVER 60 MPH WILL BE POSSIBLE. SO A HIGH WIND WARNING WILL
CONTINUE FOR SOUTHWEST PHILLIPS THROUGH MONDAY EVENING.

THE REST OF THE CWA WILL ALSO SEE GUSTY WINDS IN THE 20 TO 35 MPH
RANGE WITH OCCASIONAL GUST UP TO 45 MPH. THE NAM WINDS ARE LIGHTER
THEN THE GFS FOR THE REST OF THE CWA. SEE NO REASON TO EXPAND THE
HIGH WINDS WARNING TO ANY OTHER ZONE OTHER THEN THE LITTLE ROCKIES.
MONDAY MORNING THROUGH TUESDAY...CAA BEHIND THE COLD FRONT WILL
BRING A NOTICEABLE DROP IN TEMPERATURES FOR THE HI LINE. HIGHS ON
MONDAY WILL REMAIN IN THE LOWER TO MID 30S NORTH OF HWY 2.
TEMPERATURES WILL START TO MODERATE SLIGHTLY ON TUESDAY AS WEAK
UPPER LEVEL RIDGING BUILDS ACROSS CENTRAL MONTANA. RSMITH

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
THE GOING FORECAST IS IN GOOD SHAPE AS DESCRIBED BELOW. THE ONLY
CHANGE MADE WAS TO TREND DOWN TEMPS FOR NEXT WEEKEND AS MODELS
HAVE MOVED INTO BETTER AGREEMENT REGARDING ANOTHER REINFORCING SHOT OF
COLD AIR DROPPING SOUTHWARD OUT OF CANADA. GILCHRIST

PREVIOUS LONG TERM DISCUSSION...UPPER RIDGE WILL TO THE EAST
TUESDAY NIGHT AND WEDNESDAY. UPPER TROUGH WILL MOVE ACROSS THE
CANADIAN PRAIRIES AND MONTANA WEDNESDAY AND WEDNESDAY NIGHT WHICH
WILL BRING A COLD FRONT THROUGH THE FORECAST AREA WEDNESDAY
AFTERNOON AND EVENING. LIMITED MOISTURE WITH THIS SYSTEM BUT A FEW
RAIN SHOWERS REMAINS POSSIBLE ON WEDNESDAY SWITCHING TO SNOW
SHOWERS WEDNESDAY NIGHT AS TEMPERATURES FALL. WILL MENTION A
SLIGHT CHANCE FOR NOW.

NORTHWEST FLOW ALOFT WILL PREVAIL FROM THURSDAY INTO THE WEEKEND WITH
COLDER AIR MASS IN PLACE. COULD SEE A SNOW SHOWER ON THURSDAY WITH
A SHORTWAVE IN THE NORTHWEST FLOW ALOFT. CANADIAN HIGH PRESSURE
WILL KEEP WEATHER DRY THURSDAY NIGHT AND FRIDAY. THE MODEL
DIFFERENCES START APPEARING TOWARDS THE WEEKEND WITH ECMWF
MAINTAINING NORTHWEST FLOW ALOFT WITH SHORTWAVES WHILE GFS WANTS
TO DIG AN UPPER TROUGH OVER MONTANA. EITHER WAY...THERE IS SOME
POTENTIAL FOR SNOW WITH THE GFS ADVERTISING A BETTER CHANCE THAN
THE ECMWF. WILL MENTION EITHER A CHANCE OR SLIGHT CHANCE OF SNOW
FOR NOW. FORRESTER

&&

.AVIATION...
VFR. A COLD FRONT WILL SWEEP THROUGH THIS EVENING BRINGING AN
INCREASE IN WINDS OUT OF THE WEST. THESE WINDS WILL CONTINUE INTO
MONDAY...AND INCREASE BY MIDDAY MAKING FOR A WINDY DAY. MAINLY
HIGH CLOUDS WILL DOMINATE LATE TONIGHT INTO MONDAY BEHIND THE
FRONT. GILCHRIST/PROTON

KGGW ASOS CONTINUES TO HAVE COMMUNICATIONS PROBLEMS. THE PROBLEMS
ARE EXPECTED TO BE REPAIRED ON MONDAY.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 11 PM MST MONDAY FOR SOUTHWEST PHILLIPS.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Dec 2, 2:46 PM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
246 PM MST SUN DEC 2 2012

MTZ016>027-059-061-062-031200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
246 PM MST SUN DEC 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY WESTERLY WINDS WILL DEVELOP BEHIND A COLD FRONT THIS EVENING.
WESTERLY WINDS BETWEEN 15 TO 25 MPH WITH OCCASIONAL GUSTS UP TO 35
MPH CAN BE EXPECTED TONIGHT BEHIND THE FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WEST WILL INCREASE TO 20 TO 35 MPH BY MIDDAY MONDAY...WITH GUSTS
APPROACHING 45 MPH AT TIMES INTO MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ060-031200-
SOUTHWEST PHILLIPS-
246 PM MST SUN DEC 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL INTRODUCE STRONG WESTERLY WINDS TO THE AREA
BEGINNING THIS EVENING. EXPECTED GUSTS IN EXCESS OF 60 MPH WILL
MAKE TRAVEL HAZARDOUS...ESPECIALLY FOR HIGH PROFILE VEHICLES ALONG
HIGHWAY 191 SOUTH OF MALTA TOWARD THE MISSOURI RIVER. A HIGH WIND
WARNING IS IN EFFECT FOR SOUTHWEST PHILLIPS COUNTY THROUGH
MONDAY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STRONG WESTERLY WINDS WILL CONTINUE THROUGH MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Little Rocky Mountains

When
December 2, 10:51 PM MST to December 3, 1:45 PM MST
Where
Little Rocky Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Sustained winds of 40 mph or greater began late in the night on the 2nd and continued through mid-day on the 3rd at the Malta South US-191 DOT site, with the highest wind gust of 67 mph measured at 5:00 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424971.